More masculine facial features - contraceptives or hormonal disorder?


Q: I took contraceptive pills for acne/irregular periods when I was 21. The following year, when I was 22, I noticed that the shape of my face had changed. I thought it looked more 'masculine.' I always had a prominent brow but it now looked heavier and my eyebrows were thicker; my jaw was longer and my nose seemed a bit bigger.

6 years later, I have some of the symptoms of PCOS (facial hair, jaw acne, head hair loss, doctor said high DHEA levels).

My question is, did taking birth control pills actually cause the bones in my face to grow? Did they bring on some of the other symptoms, like the facial hair and loss of head hair? Or would these things have happened without taking the pill? I have always wondered about my face in particular. Is it actually possible for the bones of the face to grow after age 21/22?

More masculine facial featu...-1 More masculine facial featu...-2

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I recently used Encare as a contraceptive, but I was not able to put it into the cervix properly, so I just left it i...

Q: Would the morning after be worth getting if engaged in unprotected sex approx 9 or 10 days after getting a positive o...

Q: Is it normal having vaginal bleeding after taking Postinor 1 tablet? I take the tablet five days ago and bleeding is ...

Q: My girlfriend drank nordette yeterday at 8 as an Ecp and drank again 12 hours later. Today she should be expecting he...

Q: I took the morning after pill yesterday (36 hours after intercourse) as I have been off the pill for quite awhile due...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon